Kansas, 2021Hail and Damaging Winds in Kansas, May 2, 2021
May 2, 2021 · NWS ICT · 9 events in 5 counties and zones
A line of convection moved off the high plains during the evening of May 2nd, 2021. As the line of storms moved into central Kansas, they produced some significant damaging wind gusts ranging from 65 to 85 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of convection moved off the high plains during the evening of May 2nd, 2021. As the line of storms moved into central Kansas, they produced some significant damaging wind gusts ranging from 65 to 85 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 5:31 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, May 2, 5:31 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Sun May 2 2021
.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Sun May 2 2021
BOTTOM LINE UP FRONT: Forward propagating convective complex
expected to develop over NW KS this evening and move towards central
KS late this evening. This complex may produce some strong to
marginally severe storms with 50-60 mph winds gusts in central KS
before diminishing overnight. Widespread shower and embedded storm
chances in southern KS on Mon night.
Southern plains upper low is currently rotating over northeast TX at
this time, with most of the heavier showers associated with this low
moving into SW Ark, with just some sprinkles over SE KS. Latest HI-
rez model solutions take most of the showers with this system into
Ark and Ozarks, or east of the forecast area, with some light shower
chances over SE KS. So will trim pops on the western edge.
Concerns then turn to the shortwave in the Rockies, and the
associated cold front expected to move into NW KS by this afternoon.
As this cold front moves into NW KS, it is expected to run into
better upslope flow and better quality low level moisture, with
scattered convection expected to develop, along the front, with this
convection expected to congeal into some sort of forward propagating
complex of storms over NW KS this evening as the front drops
southeast. NAM/GFS forward propagation vectors suggest this complex
will move east towards central KS late this evening (after 03z),
with the main question being how strong this line of convection will
be once it arrives in central KS.
Latest model solutions suggest that MLCAPE values will be around
1000 J/KG just to the west of the forecast area, as the complex
approaches central KS, but diminishes the instability the further
east you go towards KSLN. Some of the convective producing hi-rez
solutions suggest that some bowing segments may move into central
KS, but the further east the complex gets the less the instability
gets, so this gives me pause when it comes to severe chances with
this convection, even with the bowing segments. Think SPC may be too
far east with its enhanced/slight risk, as the Day 1 discussion
talks about inverted-V soundings across central KS, but latest
bufkit soundings suggest that as low level moisture improves, the
inverted-V profile diminishes. So think this convective complex
chance may have more "bark than bite", as it moves further east.
Still think there is a chance of some marginally severe wind gusts
occurring along I-70 with 50 to possibly 60 mph wind gusts, but
think this threat will diminish rapidly as it moves across central
Kansas towards KSLN.
As the front pushes SE overnight, not very confident in the
convection making it too far south into south central KS, as it
moves into less instability and towards warmer mid level (capping)
temperatures across southern KS with mainly just some widely
scattered showers and a few storms as it moves south late tonight.
The frontal boundary will continue push south of the area for most
locations, on Mon with cooler temperatures/cloudy skies expected for
Mon afternoon. The southward plunging shortwave in the dampened mid
level flow will move across the southern plains for Mon afternoon
through Mon night. Previous model runs suggested that the frontal
boundary may slow down over SE KS for early Mon afternoon, but
latest short term model runs now push the front into SW MO, with a
warm elevated mixed layer keeping any convection from developing
over SE KS.
Expect to see a lull in the shower chances for the rest of the area
for Monday. But as the shortwave moves across the southern plains,
Monday evening, increasing convergence along the mid level
baroclinic zone, expected to still be located across the southern
half of KS, will lead to increasing chances of showers and possibly
some embedded thunderstorms for Mon evening/Mon night. This looks
like the best chance for widespread rain for most locations over the
next 24 to 36 hours. Most areas will probably see around a quarter
of inch of rainfall, but the slow movement of the baroclinic zone
may lead to some training of the showers, which may lead to some
areas picking up a half to three quarters of an inch of rainfall.
Slow progress of the baroclinic zone may lead to some of the
showers lingering for the morning hours on Tue, but expect a cool
and dry day for most locations on Tue.
Zonal flow leads to another shortwave quickly moving across the area
for Wed afternoon and Wed night. GFS looks way overdone on its QPF
amounts as this shortwave moves across, with the ECMWF looking more
reasonable given the limited moisture return expected ahead of this
system, so latest NBM has cut way back on pops to mainly central KS.
Ketcham
.LONG TERM...(Thursday through Sunday)
Issued at 240 PM CDT Sun May 2 2021
Pattern continues to look active going into the weekend, with
chances of elevated showers and storms beginning Fri morning and
especially on Sat morning. Lots of differences between the GFS and
ECMWF moving into the rest of the weekend, with the GFS showing a
more ominous chance of multiple rounds of strong/severe storms, as a
dry line wanders across the area. The ECMWF shows the system further
south, with the warm front situated along the KS/OK border. So lots
of uncertainty for the weekend, but certainly increasing chances of
storms.
Ketcham
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun May 2 2021
A line of strong/marginally severe convection is expected to move
into central Kansas toward midnight with wind gusts of 40 to 50
kts possible. Scattered showers and storms will accompany a cold
front overnight into early Monday morning as it moves southward
across central and eastern Kansas with redeveloping and
prevailing MVFR cigs across most of the area.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 59 69 49 64 / 40 30 70 30
Hutchinson 57 66 46 64 / 70 40 70 20
Newton 58 68 48 63 / 50 30 70 30
ElDorado 58 70 49 63 / 40 30 70 40
Winfield-KWLD 59 72 51 64 / 20 30 70 40
Russell 53 62 43 64 / 90 40 60 0
Great Bend 54 62 43 63 / 90 50 60 10
Salina 58 65 46 64 / 90 30 70 10
McPherson 57 65 45 63 / 70 40 70 20
Coffeyville 60 76 53 63 / 20 30 70 60
Chanute 59 75 52 61 / 20 30 80 60
Iola 59 75 51 61 / 20 30 80 60
Parsons-KPPF 60 76 53 62 / 20 30 70 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 2, 2:30 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 PM CDT Sun May 2 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 PM CDT Sun May 2 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A complex of storms is expected to move into central Kansas late
this evening as a cold front makes its way south. Strong to
marginally severe storms and brief heavy rain will be possible for
areas generally northwest of a Hutchinson to Marion line. The
stronger storms will be capable of nickel size hail along with wind
gusts of 50 to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and embedded storms will be possible Monday and Monday
night. But any storm that develops is not expected to be strong or
severe.
Scattered storms will return to central Kansas for Wednesday and
Wednesday evening with severe storms not expected with this
activity.
Thunderstorm chances will increase for Saturday morning into the
weekend. There is some uncertainty on placement and timing of the
storms chances, but strong to severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across central Kansas late this
evening.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Ketcham
Thunderstorm Wind, Russell
- When
- May 2, 9:30 PM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -98.850
Widespread large tree limbs of 4 to 5 inches in diameter were knocked in east Russell.
Thunderstorm Wind, Russell
- When
- May 2, 9:32 PM CST
- Where
- Russell County, 1.28 mi WNW of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -98.870
Law enforcement dispatch reported the gust.
Thunderstorm Wind, Russell
- When
- May 2, 9:35 PM CST
- Where
- Russell County, 0.57 mi E of (Rsl)russell Muni Ar
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.871, -98.809
Thunderstorm Wind, Russell
- When
- May 2, 9:37 PM CST
- Where
- Russell County, 0.53 mi ENE of (Rsl)russell Muni Ar
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.873, -98.811
Thunderstorm Wind, Russell
- When
- May 2, 9:50 PM CST
- Where
- Russell County, 0.88 mi NW of Russell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -98.860
Several trees and tree limbs were knocked down. Power outages occurred in town.
Hail, Barton
- When
- May 2, 10:12 PM CST
- Where
- Barton County, 0.88 mi NW of Great Bend
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.380, -98.780
Thunderstorm Wind, Rice
- When
- May 2, 10:37 PM CST
- Where
- Rice County, Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -98.200
A trained spotter reported the gust.
Hail, Kingman
- When
- May 2, 10:55 PM CST
- Where
- Kingman County, 0.69 mi S of Cunningham
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.640, -98.430
Hail, Reno
- When
- May 2, 11:12 PM CST
- Where
- Reno County, 1.38 mi N of Hutchinson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.090, -97.920
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 2, 2021$1.1 million · EF2 · 24 events
- Rip Current in Texas, May 2, 20211 death · 1 event
- Rip Current in Texas, May 2, 20211 death · 1 event
- Tornadoes in Mississippi, May 2, 2021$1.7 million · EF1 · 9 events
- Tornadoes and Flash Flooding in Alabama, May 2 to 4, 20211 injured · EF1 · 46 events
- Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021$90,000 · EF0 · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$10 · 1 in hail · 24 events
- Tornado and Hail in Colorado, May 2, 20211.75 in hail · 18 events
- Damaging Winds in Colorado, May 2, 2021$20,000 · 87 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, May 2, 20211.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 2, 20211 in hail · 7 events
- Hail in Wisconsin, May 2, 20211.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956591, 956592, 956593, 956594, 956595, 956596, 956597, 956598, 956599.